Gastrointestinal Bleeding, Anemia and Coffee

Randell67 Asked :

I am a 42 year old male and have been fit for most of my life. Recently I was feeling a bit tired and weak at times and I went to the doctor. I was worried that it may be my heart or something because I was getting some of these symptoms like chest pain and short breath. All the tests came back clear except for my iron count. Apparently I have low blood iron levels.

I was diagnosed with iron deficiency anemia and my doctor thought it may be due to the amount of  coffee that I drink. I should admit that I am a bit of a coffee addict and on a normal day, I drink about 8 cups. There were a few days where it was over 15 cups. I have tried quitting and switching to tea but I find that I drink even more tea than I would coffee. I have cut back on my coffee because I know I cannot stop and now my doctor is saying that I may have some bleeding in the stomach or intestines due to an ulcer.

My doctor wants me to have an endoscopic test and stuff and I am worried that this is going to be an unnecessary inconvenience. I told him I will try to quit the coffee but I don’t want to do these tests but he was quite adamant that the tests are necessary. Could I somehow avoid this testing?  I don’t smoke or drink alcohol. I am thin, slightly underweight for my height and I don’t have any medical problems.


This question was posted under the Gastrointestinal, Gastric Chest Pain article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

While coffee can affect iron absorption and therefore result in iron-deficiency anemia, there is usually some type of blood loss as well in this type of anemia. In women it is usually due to menstruation. As a man, the main area that has to be investigated for blood loss, in the absence of other clear indications,  is the gastrointestinal tract. From what you say, your doctor is most likely suspecting a bleeding peptic ulcer and this is what could be causing the chest pain as well.

A bleeding ulcer is not the only cause of gastrointestinal bleeding but the exact cause can only be determined after the appropriate investigation. An endoscopy and possibly even a colonoscopy is necessary and it is advisable that you do it as your doctor advises. If there is some other cause of this bleeding, like a tumor, then the consequences of a late diagnosis can be very serious and even life threatening.

In terms of your coffee consumption, it is excessive and replacing it with tea will not help your iron absorption as tea has the same effect. Stimulants like caffeine can aggravate any gastrointestinal bleeding so apart from affecting iron absorption, you may also be increasing the rate of any bleeding. Caffeine will also increase the gastric acid secretion which will also play a part in aggravating the ulcer that you may have.

The shortness of breath that you are experiencing is possibly due to the iron-deficiency anemia if all the chest pain tests have verified that it is not due to a heart or lung condition. This could also explain the fatigue and ‘weakness’ that you are reporting. So identifying the cause of your anemia, whether it is due to bleeding or iron malabsorption or both factors is essential if you want to treat your condition and get rid of these symptoms. Speak to your doctor about your concerns and he will also explain all the possible conditions that he may want to exclude with these tests.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!